Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Birmingham, AL

July 20, 2019Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 20, 2019, 1:48 PM CDT for Shelby County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 1:48 PM CDT (18:48 UTC)
Expired
Jul 20, 2019, 2:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 23 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS84 KBMX 201848
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
148 PM CDT Sat Jul 20 2019
 
ALZ024-025-201915-
Jefferson AL-Shelby AL-
148 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena. This storm was nearly stationary.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Helena, Bessemer Airport, Lake Cyrus, Bent Brook Golf
Club, McAdory and Promenade Tannehill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 8703 3335 8687 3323 8686 3322 8703
      3325 8703 3325 8704
TIME...MOT...LOC 1847Z 266DEG 2KT 3329 8695 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:38 AM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 6:38 AM CDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
638 AM CDT Sat Jul 20 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0337 AM CDT Sat Jul 20 2019/

Today and Tonight.

An upper low has formed along the NW Florida panhandle. The upper
low will shift slowly westward as an upper ridge expands eastward
across the Mid Mississippi Valley region. The upper low will
produce widespread lift across central Alabama. Combined with deep
tropical moisture already in place across Alabama, numerous
showers and thunderstorms will develop by late morning and into
the afternoon. Like yesterday, steering currents aloft will 5
knots or less and convection will produce localized flooding. The
intensity and areal coverage will decrease quickly during the
evening hours, with only a few showers remaining by midnight. Due
to the cloud cover and rain, highs today will be below normal with
highs only in the middle to upper 80s.

58/rose

.LONG TERM...
/Updated at 0337 AM CDT Sat Jul 20 2019/

Sunday through Friday.

Moisture quality should decrease on Sunday as a weak 500 mb low
continues to move westward away from the forecast area. A ridge
to our east is expected to provide weak subsidence across our
central and eastern counties, where PWAT values may fall to around
1.7 inches. This will support POPs ranging from 30 percent in the
southeastern counties to 50 percent in the northwestern counties,
and a further reduction in rain chances may be needed. A similar
setup is likely for Monday as 2 inch PWAT values remain confined
to the northwest of I-59.

On Monday night, the first cold front in quite some time will be
approaching from the northwest, providing a focus for showers and
storms. Rain chances should increase during the evening and
overnight hours from the northwest, with rain chances of 60 to 70
percent along and north of I-20 through daybreak on Tuesday.
While the southern half of the forecast area appears to be in line
for widespread showers and storms on Tuesday afternoon, rainfall
amounts near I-20 will depend on the timing of the cold front. If
the front passes through during the early morning hours, a lack
of daytime heating could lead to a relative lull in convection and
rainfall intensity.

Much drier air will be advected in behind the front for Wednesday
and Thursday, leading to rain chances being confined to our
southeastern counties near the stalled front. Moisture recovery
and higher rain chances are expected on Friday with the onset of
moist southerly flow.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Local LIFR conds at KTOI thru 14z due to fog with no vsby issues
at other sites. An upper level low over the western Florida
panhandle will track slowly westward thru the period. Widespread
forcing aloft associated with the upper low combined with deep
moisture across Central Alabama will result in numerous showers
and tstms between 15z and 01z. The showers and thunderstorms will
produce heavy rainfall with vsbys blo 2 miles. The convective
activity will wane in intensity by 01z with areal coverage
decreasing during the evening hours.

58/rose

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected today as a
wet pattern continues. Some reduction in rain chances appears
likely for Sunday and Monday across the central and eastern
counties, but a cold front should bring more widespread rain for
Monday night into Tuesday. With a moist airmass in place, there
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  72  88  72  87 /  70  30  40  20  50
Anniston    86  71  88  73  88 /  70  30  40  20  40
Birmingham  87  73  89  73  89 /  70  30  30  20  40
Tuscaloosa  88  73  89  73  89 /  60  30  40  30  50
Calera      86  71  88  72  88 /  70  30  30  20  40
Auburn      86  72  88  72  89 /  60  30  30  20  30
Montgomery  87  73  91  73  92 /  70  30  30  20  30
Troy        87  72  90  72  91 /  70  30  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 20, 3:50 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Sat Jul 20 2019

ALZ011>015-017>050-211200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms with heavy rainfall could lead to localized
flash flooding today, mainly between 10 am and 6 pm. Poor drainage
and low-lying areas will be the most susceptible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Special weather statement, Jul 20, 1:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
148 PM CDT Sat Jul 20 2019

ALZ024-025-201915-
Jefferson AL-Shelby AL-
148 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena. This storm was nearly stationary.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Helena, Bessemer Airport, Lake Cyrus, Bent Brook Golf
Club, McAdory and Promenade Tannehill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 8703 3335 8687 3323 8686 3322 8703
      3325 8703 3325 8704
TIME...MOT...LOC 1847Z 266DEG 2KT 3329 8695

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:47 AM CDTAreal Flood AdvisoryBMXSumter118 min
Jul 20, 9:37 AM CDTAreal Flood AdvisoryBMXMarengo113 min
Jul 20, 10:55 AM CDTAreal Flood AdvisoryBMXSumter2 hr
Jul 20, 11:31 AM CDTAreal Flood AdvisoryBMXDallas, Marengo119 min
Jul 20, 12:49 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry116 min
Jul 20, 1:46 PM CDTAreal Flood AdvisoryBMXSumter119 min
Jul 20, 4:38 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne112 min
Jul 20, 5:00 PM CDTSpecial Weather StatementBMXMacon30 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.